New York, 2002

Tornado in New York, July 28, 2002

July 28, 2002 · NWS BGM · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 1:40 PM EST, 4 hours earlier.

Area forecast discussion, Jul 28, 1:40 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT SUN JUL 28 2002

LATEST SATELLITE AND RADAR LOOPS SHOWS SMALL CONVECTIVE COMPLEXES
OVER NORTHERN PA, FUELED BY OUTFLOW BOUNDARIES, PROGRESSING
EAST-SOUTHEAST.  MEANWHILE, ACROSS CENTRAL NY, SKIES HAVE CLEARED
OUT OR WILL DO SO SHORTLY WITHIN A NARROW REGION OF SUBSIDENCE
BEHIND THE DEPARTING SHORT WAVE.  THE MAIN QUESTION THROUGH EARLY
EVENING IS WILL THERE BE ENOUGH RECOVERY VIA HEATING THE REST OF THE
AFTERNOON FOR STORMS TO REFIRE.  THUNDERSTORMS ARE CURRENTLY DOING
JUST THAT ACROSS SOUTHERN ONTARIO NEAR THE TAIL END OF ANOTHER MID
LEVEL WAVE.  THIS WAVE IS PROGGED TO MOVE ACROSS THE ST. LAWRENCE
VALLEY THIS EVENING, WITH SOME FORCING DOWN INTO NY STATE.  GIVEN
VERTICAL SHEAR PROFILES AND BUILDING INSTABILITY, ANY STORMS THAT
FORM WILL HAVE TO BE MONITORED.  WELL INCLUDE A CHANCE OF SHOWERS
AND THUNDERSTORMS AREA-WIDE THROUGH THE EVENING PERIOD.

LATER TONIGHT THROUGH MONDAY, THINGS SHOULD QUIET DOWN AS HEIGHTS
ARE EXPECTED TO RISE WITH NO REAL TRIGGERS PRESENT FOR CONVECTIVE
DEVELOPMENT.  TRULY SUMMER-LIKE CONDITIONS THIS PERIOD WITH VERY
WARM TO HOT CONDITIONS TOMORROW AND A LOT OF MUGGINESS TO BOOT.

THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE MONDAY NIGHT INTO
TUESDAY AS THE NEXT SHORT WAVE AND ASSOCIATED SURFACE FRONT APPROACH
FROM THE NORTHWEST.  THIS FRONT IS WEAK, THOUGH, WITH HUMIDITY
LEVELS ONLY PROGGED TO BE SLIGHTLY LOWER BY TUESDAY AFTERNOON.

WORK ZONES WILL HIT THE STREETS BY 3.  THE FINAL PACKAGE WILL COME
OUT BEFORE 3:30.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Jul 28, 4:33 PM EST, 1 hour 7 minutes before
NYZ015-016-022-023-025-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE EXTENDING FROM
AVOCA TO HORNELL...MOVING EAST AT 65 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
COVERT AND STARKEY AT 600 PM.
WILLOW CREEK AND TAUGHANNOCK FALLS AT 615 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, Jul 28, 4:35 PM EST, 1 hour 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-290300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
535 PM EDT SUN JUL 28 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1100 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...SUSQUEHANNA AND WAYNE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV AND CLICK ON CENTRAL NEW
YORK.
Special weather statement, Jul 28, 4:44 PM EST, 56 minutes before
NYZ015-016-022-023-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
STEUBEN COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS COHOCTON....OR ABOUT 3 MILES
WEST OF PRATTSBURG....MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
PULTENEY AND CROSBY AT 600 PM.
DUNDEE AND PORTER CORNER AT 615 PM.
STARKEY AND LAKEMONT AT 630 PM.
EAST STEAMBURG AND TOWNSENDVILLE AT 645 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, Jul 28, 4:55 PM EST, 45 minutes before
NYZ017-018-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
555 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING THROUGH CAYUGA COUNTY
AND TOWARD WESTERN SECTIONS OF ONONDAGA COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND INTENSE RAINFALL JUST
NORTH OF MONTEZUMA....OR ABOUT 15 MILES WEST OF PLAINVILLE....MOVING
SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
JORDAN AND JACKS REEF AT 615 PM.
BENNETTS CORNERS AND CAMILLUS AT 630 PM.
FAIRMOUNT AND MARCELLUS AT 645 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND FREQUENT
LIGHTNING STRIKES ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JAB
Special weather statement, Jul 28, 5:10 PM EST, 30 minutes before
NYZ015-023-025-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
610 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR HAMMONDSPORT....OR ABOUT 3
MILES NORTHWEST OF WESTON....MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 630 PM.
FOREST HOME AND ITHACA AT 645 PM.
DRYDEN AND MC LEAN AT 700 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JFC
Special weather statement, Jul 28, 5:14 PM EST, 26 minutes before
NYZ044-282315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT SUN JUL 28 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM DUNDEE TO MONTOUR FALLS...MOVING EAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
VIRGIL AND SOUTH CORTLAND AT 700 PM.
BALTIMORE AND SCOTT AT 715 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

** NAME ***

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Onondaga

When
July 28, 5:40 PM EST
Where
Onondaga County, Mottville
Rating
F1
Path length
0.1 mi
Path width
50 yd
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
42.967, -76.433

The tornado touched down briefly in the hamlet of Mottville which is in the town of Skaneateles. The tornado's path length was approximately 100 yards and its width was approximately 50 yards. A trailer home was destroyed in the center of Mottville. The 67 year old man who lived in it got out of the debris afterward with only a few scratches. In addition, several large trees were sheared off 10 to 20 feet above the ground. Falling trees damaged several homes and businesses in the area. The Mottville post office opened the next morning despite two large pine trees lying on the roof. The storm continued south into the center of the village of Skaneateles. Damage in this area was due to straight line winds. There were no deaths or serious injuries caused by the tornado. A state of emergency was declared in the town of Skaneateles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyThe tornado archive for New York, 2002Warnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307614.